Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
121 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

Could asthma medicines cause weight gain?

I have a 6 year old girl with a severe allergy to pollen and also dust mites. She also has asthma, mostly induced by allergies or virus. Since being diagnosed last year and beginning daily asthma meds she has gained 14 pounds but has grown less than an inch. Blood tests show no endocrine/hormonal issues. Doctors acknowledge growth stunt may be from meds but deny that weight gain can be caused by medicine. She is physically active and eats whole grains/fruits/veg. Any advice?
Sat, 23 Jan 2021
Report Abuse
Anesthesiologist 's  Response
Hello,

It would have been better if you have mentioned the medications she is getting. Asthma medications usually have corticosteroids which can result in weight gain and short stature. She should be advised to do some exercises daily without much dust exposure. Was her thyroid profile checked? How is the stature of her parents?

You should maintain a asthma diary and see how frequently she is getting symptoms. Her blood eosinophil counts need to be checked and if high appropriate medications should be started. High eosinophil count can also increase the incidence of allergies. If the symptom frequency is less then her medications can be reduced. Her vitamin D levels should be checked and corrected.

Take care. Hope I have answered your question. Let me know if I can assist you further.

Regards,
Dr. Meera Rajeev, Anesthesiologist
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]
Share on
 

Related questions you may be interested in


Recent questions on Asthma


Could asthma medicines cause weight gain?

Hello, It would have been better if you have mentioned the medications she is getting. Asthma medications usually have corticosteroids which can result in weight gain and short stature. She should be advised to do some exercises daily without much dust exposure. Was her thyroid profile checked? How is the stature of her parents? You should maintain a asthma diary and see how frequently she is getting symptoms. Her blood eosinophil counts need to be checked and if high appropriate medications should be started. High eosinophil count can also increase the incidence of allergies. If the symptom frequency is less then her medications can be reduced. Her vitamin D levels should be checked and corrected. Take care. Hope I have answered your question. Let me know if I can assist you further. Regards, Dr. Meera Rajeev, Anesthesiologist